Oregon, 2004

High Wind in Oregon, September 17, 2004

September 17, 2004 · NWS PDT · 1 event in 1 county or zone

A peak wind gust of 60 MPH was measured at the John Day Airport.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A peak wind gust of 60 MPH was measured at the John Day Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Sep 17, 1:40 PM PST, 1 hour 24 minutes earlier.

Area forecast discussion, Sep 17, 1:40 PM PST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
240 PM PDT FRI SEP 17 2004

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...UNUSUALLY COOL AND
UNSETTLED WEATHER WILL DOMINATE THE FORECAST THROUGH THE
WEEKEND...AS A TROUGH OF LOW PRESSURE SETS UP OVER THE PACIFIC
NORTHWEST.

CURRENT WATER VAPOR IMAGERY SHOWS THIS UPPER LEVEL LOW STILL DIGGING
OFF THE COAST...WITH PLENTY OF MOISTURE SPREADING ACROSS EASTERN
OREGON AND WASHINGTON.  RADAR IMAGERY ALSO SHOWS NUMEROUS SHOWERS
ACROSS THE AREA...WITH ONE WIDE BAND OF SHOWERS ACROSS EASTERN
WASHINGTON AND OREGON AND ANOTHER CROSSING THE WASHINGTON CASCADES.
THESE SHOWERS WILL CONTINUE INTO THE EVENING HOURS...AND GRADUALLY
REDUCE IN NUMBER OVERNIGHT.  AS THE COLD FRONT CROSSES THE CASCADES
LATER THIS EVENING...WINDS WILL ALSO BEGIN TO INCREASE ACROSS THE
AREA AND MUCH COLDER AIR FILTER INTO THE REGION.  SNOW LEVELS
WILL LOWER TO NEAR 6000 FEET TONIGHT...AND DROP TO NEAR 5000 FEET
TOMORROW NIGHT.  ALTHOUGH THE GROUND TENDS TO BE WARM THIS TIME OF
YEAR...UP TO 3 INCHES OF SNOW ACCUMULATION MAY BE POSSIBLE IN THE
HIGHER ELEVATIONS.  OTHERWISE...THE TROUGH AXIS WILL REMAIN WEST OF
THE CASCADES TOMORROW...AND MOVE EAST OF THE CASCADES ON SUNDAY.
WAVES AND MOISTURE MOVING AROUND THE TROUGH THESE DAYS WILL CONTINUE
TO BRING MORE SHOWERS TO EASTERN OREGON AND WASHINGTON THROUGH
SUNDAY NIGHT.  COLD AIR ALOFT WILL ALSO MOVE OVER THE REGION THESE
DAYS...HELPING TRIGGER ISOLATED AFTERNOON THUNDERSTORMS.  HIGH
TEMPERATURES WILL ALSO BE 10 AND 15 DEGREES BELOW NORMAL FOR THIS
TIME OF YEAR.  PALMER

.LONG TERM...MONDAY THROUGH FRIDAY...MEDIUM RANGE MODELS IN GOOD
AGREEMENT INTO MIDWEEK...WITH THE TROUGH EXITING THE REGION
MONDAY. SOME RESIDUAL FORCING/MOISTURE ACROSS THE NE MTNS WILL
RESULT IN SOME SHWRS PERSISTING ACROSS THE BLUES MONDAY...AND
THE WALLOWAS THROUGH MON NIGHT/TUE. RIDGING WILL BUILD ACROSS
THE REGION WEDNESDAY FOR DRY CONDITIONS AND TEMPS WARMING
TO SLIGHTLY BELOW NORMAL. MODELS BEGIN TO DIVERGE BY LATE
WEEK...WITH THE GFS DEPICTING THE NEXT GLFAK LOW MOVING
SE...WITH SHORT WAVE TROUGHINESS ACROSS THE WA CASCADES BY
THU...AND ACROSS THE REMAINDER OF THE AREA BY NEXT WEEKEND.
THE ECMWF SHOWS A WEAK SHORT WAVE ON WED...WITH WESTERLY FLOW
THROUGH FRIDAY. WILL MAKE FEW CHANGES TO THE LATTER PORTION
OF NEXT WEEK...WITH SHWRS ALONG THE WA CASCADES THU...AND
A SLIGHT CHANCE OF SHWRS ACROSS SOUTHERN WA FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 047 062 045 061 / 050 030 020 030
WALLA WALLA         052 063 045 062 / 050 030 020 030
TRI-CITIES          047 066 045 065 / 030 020 020 030
YAKIMA              047 064 041 063 / 030 020 020 030
HERMISTON           047 065 045 064 / 040 020 020 030
ELLENSBURG          046 061 040 059 / 030 020 020 030
REDMOND             038 059 035 056 / 040 020 030 040
LA GRANDE           042 060 039 057 / 050 030 020 040
JOHN DAY            042 062 037 059 / 050 030 030 040
THE DALLES          051 064 046 064 / 030 020 020 030
&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

82
Hazardous weather outlook, Sep 17, 5:30 AM PST, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OREGON
630 AM PDT FRI SEP 17 2004

ORZ041>050-WAZ024>030-181200-
NORTH CENTRAL OREGON-CENTRAL OREGON-LOWER COLUMBIA BASIN (OR)-
FOOTHILLS OF THE BLUE MOUNTAINS (OR)-BLUE MOUNTAINS-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-WALLOWA COUNTY-
EASTERN COLUMBIA RIVER GORGE (WA)-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-YAKIMA VALLEY-
LOWER COLUMBIA BASIN (WA)-FOOTHILLS OF THE BLUE MOUNTAINS (WA)-
NORTHWEST BLUE MOUNTAINS-
630 AM PDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A LARGE UPPER LEVEL LOW PRESSURE TROUGH WILL MOVE TO THE COAST AND
PUSH A COLD FRONT THROUGH THE REGION THIS AFTERNOON. LOOK FOR
NUMEROUS RAIN SHOWERS TODAY AND TONIGHT IN THE MOUNTAINS OF
NORTHEAST OREGON AND SOUTHEAST WASHINGTON AS WELL AS ALONG THE EAST
SLOPES OF THE SOUTHERN WASHINGTON CASCADES. SNOW LEVELS WILL LOWER
TO BETWEEN 5000 TO 6000 FEET BY LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THE UPPER LEVEL TROUGH WILL CONTINUE OVER THE PACIFIC NORTHWEST
THROUGH THE WEEKEND AND INTO THE FIRST PART OF THE COMING WEEK.
THOSE VENTURING INTO THE MOUNTAINS THIS WEEKEND SHOULD BE PREPARED
FOR UNSEASONABLY COLD TEMPERATURES AND SNOW LEVELS LOWERING TO
5000-6000 FEET. (FOR DETAILS SEE THE SPECIAL WEATHER STATEMENT IN
PRODUCT PDXSPSPDT). IN ADDITION TO A CHANCE OF RAIN SHOWERS ON
SATURDAY AND SUNDAY...THERE WILL BE A SLIGHT CHANCE FOR
THUNDERSTORMS AS WELL. ANY THUNDERSTORMS THAT DO OCCUR WILL NOT BE
SEVERE. DUE TO COLD AIR ALOFT SOME PEA SIZE HAIL COULD OCCUR WITH
THE THUNDERSTORMS. THE UPPER LEVEL TROUGH WILL EXIT THE REGION
TUESDAY FOR MAINLY DRY CONDITIONS THROUGH THE REMAINDER OF THE
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/FORECAST/HWOGRAPHICS/HWOGRAPHICS.PHP

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE G IN
HWOGRAPHICS AND THE G IN HWOGRAPHICS.PHP.

Event by event

1 high wind. Local standard time, as filed.

High Wind, John Day Basin

When
September 17, 3:04 PM PST
Where
John Day Basin forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422530.